Vol 5 No 4
  • José Pedro Fonseca, Telma Pereiro, Diana Pinho dos Santos, José Miguel Correia, Joana Capelo, Adelino Carragoso

    Objectives: To report a case of mechanical aortic prosthesis Brucella endocarditis successfully treated with antibiotics alone.

    Materials and methods: We describe a clinical case and present a review of the literature.

    Results: A 60-year-old female farmer with a mechanical aortic prosthetic valve presented with low back pain and fever. She was diagnosed with prosthetic valve Brucella mellitensis endocarditis and was cured with antibiotic therapy alone. Few cases of successfully treated prosthetic valve Brucella endocarditis without surgery have been reported.

    Conclusion: Prosthetic valve Brucella endocarditis usually requires surgical valve replacement. However, selected patients may be successfully treated with antibiotic therapy alone.

  • Muhammad Fahad Arshad, Nasir Javed, Syed Monawer Karim, Ehtasham Ahmad, Noor Ul Ain Abid

    Atraumatic splenic rupture is a rare but potentially life-threatening event. It mostly happens when the spleen is already diseased; however, sometimes it can be drug induced in a previously normal spleen. Although anticoagulation has been attributed to spontaneous splenic rupture quite frequently, the role of dual antiplatelet therapy is underestimated. We report a case of an 80-year-old woman who developed spontaneous splenic rupture 4 weeks after starting dual antiplatelet therapy.

  • Joana Silva Marques, Nuno Monteiro, Ana Nunes, João Machado, João Olivério, Ana Sofia Martins, Antonio Correia

    Background: Hyperkinetic disorders such as hemichorea can be caused by cerebrovascular, infectious or inflammatory diseases or by metabolic conditions such as hyperglycaemia. Hyperglycaemic hemichorea is a rare movement disorder which is frequently misdiagnosed. It is characterized by involuntary, continuous, non-patterned movements on one side of the body, basal ganglia lesions seen on head CT or MRI, and clinical improvement after blood glucose normalization. We describe the case of a female patient with uncontrolled diabetes who presented with hemichorea.

    Case presentation: We report the case of a 69-year-old woman with type 2 diabetes who presented with abnormal movements of the right upper limb. She had no neurological signs other than hemichorea. Her blood glucose level was 349 mg/dl and her glycosylated haemoglobin level (HbA1c) was 10.5%. Head CT and MRI showed no changes in the basal ganglia or ischaemic lesions. The patient was started on insulin and haloperidol with clinical improvement.

    Conclusion: Larger case series are needed to establish better understanding of the physiopathological mechanisms and diagnostic criteria of hyperglycaemic hemichorea. The most important diagnostic criterion is clinical improvement after glycaemic control.

  • Jiten Desai, Zalak Desai, Jay Shah, Ofek Hai, Andrea Mignatti, Roman Zeltser, Amgad Makaryus

    A 56-year-old woman presented with gradually worsening shortness of breath associated with dull left leg pain over 5 days. She denied any recent travel, recent surgeries or immobilization.
    CT pulmonary angiography and CT venography revealed multiple bilateral pulmonary emboli and extensive left pelvic and left lower extremity deep vein thromboses. Contrast-enhanced CT showed that the right common iliac artery crossed the left common iliac vein and compressed it externally, indicative of May–Thurner syndrome. Catheter-directed thrombolysis of the left lower extremity was performed and heparin infusion was started. The patient also underwent left iliac vein balloon angioplasty with stenting and infra-renal inferior vena cava filter placement via the jugular approach to prevent further embolization.

  • Fabio Andreozzi, Giovanni Cominetti, Rafik Karmali, Prochore Kamgang

    A 56-year-old woman presented with cognitive impairment, confusion and slowed speech, muscle cramps and peripheral paraesthesia preceded by vomiting. Blood tests revealed severe hypokalaemia, hyponatremia, hypomagnesemia and hypocalcaemia. Following a diagnosis of Takotsubo cardiomyopathy based on ultrasonography, the patient was treated with electrolyte supplementation and recovered within 48h. When heart failure is suspected, electrolyte abnormalities should be carefully ruled out as they can affect cardiac function.

  • Patrícia Afonso Mendes, Diana Marques Ferreira, Helena Temido, Rui Pina, Armando Carvalho

    The association between mesenteric panniculitis and Sjögren's syndrome, although rare, is starting to be recognized. Usually, mesenteric panniculitis is symptomatic, presenting with either general or gastrointestinal symptoms. Sjögren's syndrome is an autoimmune disease that typically affects secretory glands, but may have serious systemic involvement. We report the case of a 77-year-old patient in whom accidental discovery of asymptomatic mesenteric panniculitis on computed tomography led to the diagnosis of Sjögren's syndrome with several systemic manifestations.

  • Sara Ferreira, Arsénio Barbosa, Filipa Gomes, Jorge Almeida, Jorge Santos Almeida, Mário Amorim, José Paulo Araújo

    Tricuspid stenosis is an uncommon valvular abnormality commonly associated with other valvular lesions. Ebstein's anomaly is a rare congenital heart malformation characterized primarily by abnormalities of the tricuspid valve and right ventricle. Endomyocardial fibrosis is a restrictive cardiomyopathy observed in tropical and subtropical regions. It may cause right ventricular distortion with apparent apical displacement of the tricuspid valve, mimicking Ebstein’s anomaly. Eosinophilia is the most commonly cited aetiological link in endomyocardial fibrosis. Here we report the case of 42-year-old male patient who presented with heart failure and severe tricuspid stenosis where a diagnosis of hypereosinophilic syndrome was also established. This case represented a diagnostic challenge in the search for the definitive cause of the tricuspid stenosis.

  • Marta de Sousa, André Casado, Alexandre Buinhas Marques, Francisco Pereira Machado, Isabel Esperança

    Takotsubo syndrome (TS) is an acute and reversible clinical syndrome characterized by transient hypokinesis of the left ventricular (LV) apex. Variant forms of LV dysfunction have been reported, including inverted Takotsubo syndrome (ITS), which represents only 5% of cases and has previously been linked to excessive use of inhaled adrenergic beta-2 agonists. The authors describe the case of a 60-year-old female patient who was diagnosed with ITS after the excessive use of inhaled adrenergic beta-2 agonists. This case highlights an uncommon variant of this syndrome that may not be obvious and must be suspected in this particular context.